Alert archive / Georgia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 23, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2015, 4:53 PM EDT for Turner County, Georgia. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2015, 4:53 PM EDT (20:53 UTC)
- Expired
- Mar 31, 2015, 5:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Turner County, GA
The radar
The Moody AFB radar (KVAX), 111 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 5:05 PM EDT | HAIL 0.5 | Ashburn, GA | |
| Mar 31, 5:10 PM EDT | HAIL 1.25 | Ashburn, GA | HAIL MOSTLY COVERS THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 2:22 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS52 KTAE 312053 SVRTAE GAC287-312130- /O.NEW.KTAE.SV.W.0023.150331T2053Z-150331T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 453 PM EDT TUE MAR 31 2015 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TURNER COUNTY IN SOUTH CENTRAL GEORGIA... * UNTIL 530 PM EDT * AT 452 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHBURN... AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ASHBURN...WORTH...SYCAMORE AND TURNER CO AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3170 8379 3178 8379 3174 8351 3160 8354 TIME...MOT...LOC 2052Z 285DEG 24KT 3173 8374 $$ 22-BARRY
2 follow-up statements
022 WWUS52 KTAE 312108 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 508 PM EDT TUE MAR 31 2015 GAC287-312130- /O.CON.KTAE.SV.W.0023.000000T0000Z-150331T2130Z/ TURNER GA- 508 PM EDT TUE MAR 31 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR TURNER COUNTY... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER ASHBURN...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... ASHBURN...WORTH...SYCAMORE AND TURNER CO AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN TALLAHASSEE. && LAT...LON 3170 8374 3177 8371 3174 8351 3160 8354 TIME...MOT...LOC 2107Z 286DEG 22KT 3170 8364 $$ 38-GODSEY
743
WWUS52 KTAE 312122
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 PM EDT TUE MAR 31 2015
GAC287-312132-
/O.EXP.KTAE.SV.W.0023.000000T0000Z-150331T2130Z/
TURNER GA-
522 PM EDT TUE MAR 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR TURNER COUNTY WILL
EXPIRE AT 530 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.
LAT...LON 3170 8374 3177 8371 3174 8351 3160 8354
TIME...MOT...LOC 2121Z 285DEG 24KT 3170 8364
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:53 PM EDT, 1 hour earlier.
Area forecast discussion, Mar 31, 3:53 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 353 PM EDT TUE MAR 31 2015 .NEAR TERM [THROUGH TONIGHT]... SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH THAT INCLUDES TWO OF OUR SE AL ZONES AND OUR NORTHERN TIER GEORGIA ZONES UNTIL 8 PM EDT. AT 18Z, THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN AND CENTRAL ALABAMA AHEAD OF AN APPROACHING SHORTWAVE. THIS ACTIVITY WILL INCREASE IN COVERAGE AND INTENSITY AS IT MOVES OFF THE SOUTHEAST DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. OUTSIDE OF THE CONVECTIVE WATCH MOST OF OUR CWA HAS A MARGINAL RISK FOR A STRONG TO SEVERE THUNDERSTORM. HOWEVER, THE DEEPEST MOISTURE AND BEST UPPER LEVEL SUPPORT WILL BE ALONG OR NORTH OF OUR FORECAST AREA. POPS WILL BE TAPERED HIGHEST NORTH (50%) TO LOWEST (10%) SOUTH. LOWS WILL BE AROUND 60 DEGREES WITH AREAS OF PATCHY DENSE FOG LIKELY DEVELOPING ONCE AGAIN TOWARDS DAYBREAK. .SHORT TERM [WEDNESDAY THROUGH THURSDAY NIGHT]... A SIMILAR PATTERN WILL SET UP ON WEDNESDAY ACROSS THE AREA WITH A NEARLY STATIONARY BOUNDARY ACROSS EAST CENTRAL ALABAMA INTO SOUTHERN GEORGIA. A WEAK VORT MAX IS PROGGED TO MOVE THROUGH THE SOUTHERN APPALACHIANS ON WEDNESDAY AFTERNOON, WHICH MAY BE JUST ENOUGH TO SPARK A FEW SHOWERS AND STORMS ACROSS THE NORTHERN PORTION OF OUR FORECAST AREA. INSTABILITY IS PREDICTED TO BE SIMILAR WITH SBCAPES IN THE 1500-2000 J/KG RANGE BY AFTERNOON. HOWEVER, THE DEEP LAYER SHEAR LOOKS TO BE A LITTLE WEAKER, SO WHILE A FEW OF THE STORMS COULD BE CAPABLE OF PRODUCING HAIL, THE OVERALL THREAT LOOKS A LITTLE LESS WEDNESDAY AFTERNOON. BY THURSDAY, THE BOUNDARY DISSIPATES WITH MID LEVEL RIDGING STARTING TO BUILD TOWARD THE AREA. WITH LACK OF A FORCING MECHANISM AND THE LOSS OF THE SURFACE BOUNDARY, RAIN CHANCES WILL BE LESS AND LIMITED TO THE AFTERNOON HOURS. TEMPERATURES THROUGHOUT THE PERIOD WILL CONTINUE TO BE ABOVE NORMAL WITH HIGHS GENERALLY IN THE LOW TO MID 80S WITH OVERNIGHT LOWS IN THE GENERALLY IN THE UPPER 50S. .LONG TERM [FRIDAY THROUGH TUESDAY]... THE PRIMARY FOCUS IN THE LONG TERM PERIOD OF THE FORECAST IS WITH AN APPROACHING COLD FRONT ON SATURDAY. MODEL GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT THAT THE NORTHERN STREAM WAVE DRIVING THE SYSTEM WILL REMAIN WELL TO THE NORTH OF THE AREA, KEEPING RAIN CHANCES IN THE 20 TO 30 PERCENT RANGE. SOME NOTICEABLY COOLER AND DRIER AIR WILL ARRIVE BEHIND THIS FRONT - ESPECIALLY BY SUNDAY WITH HIGH TEMPERATURES DROPPING A FEW DEGREES BELOW NORMAL ACROSS THE REGION. LOW TEMPERATURES SUNDAY MORNING WILL BE ON THE COOL SIDE, WITH MOST OF THE AREA IN THE MID 40S. A RIDGE OF HIGH PRESSURE BUILDS TO THE NORTH AND THEN EAST OF THE REGION BY MONDAY INTO TUESDAY, RESULTING IN SOUTHEASTERLY FLOW AND THE RETURN OF ISOLATED SHOWERS MAINLY IN THE AFTERNOON HOURS. HIGH TEMPERATURES BY THIS TIME WILL BE BACK ABOVE NORMAL, GENERALLY IN THE LOWER 80S. && .AVIATION... [THROUGH 18Z WEDNESDAY] THE DHN AND ABY TERMINALS WILL HAVE THE BEST CHANCE OF SEEING CONVECTION THIS AFTERNOON AND EARLY EVENING. A FEW OF THE STORMS MAY BE STRONG TO SEVERE. AFTER CONVECTION DIMINISHES LATER THIS EVENING, WE WILL ONCE AGAIN SEE DENSE FOG DEVELOP OVERNIGHT INTO THE DAYBREAK HOURS. EXPECT AT LEAST BRIEF PERIODS OF LIFR CONDITIONS AT MOST TERMINALS. && .MARINE...MODERATE SOUTHWESTERLY FLOW WILL GRADUALLY DIMINISH OVERNIGHT. WINDS WILL SHIFT TO SOUTHERLY AFTER WEDNESDAY BEFORE VEERING TO WESTERLY AHEAD OF THE FRONTAL PASSAGE ON SATURDAY AFTERNOON. OFFSHORE WINDS WILL INCREASE TO NEAR CAUTIONARY LEVELS SATURDAY EVENING AS HIGH PRESSURE BUILDS IN NORTH OF THE MARINE AREA. && .FIRE WEATHER...RELATIVE HUMIDITY WILL REMAIN ABOVE CRITICAL VALUES FOR THE REST OF THIS WEEK. DISPERSION INDICES WILL BE QUITE HIGH ACROSS MOST OF THE FLORIDA PANHANDLE AND BIG BEND ON WEDNESDAY AND ACROSS THE EASTERN BIG BEND AND VALDOSTA AREA OF GEORGIA ON THURSDAY. THERE ARE NO RED FLAG CONCERNS. && .HYDROLOGY...RIVERS WILL CONTINUE TO SLOWLY FALL OVER THE NEXT FEW DAYS AS WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 62 84 58 82 56 / 20 30 20 20 10 PANAMA CITY 65 78 59 78 60 / 10 20 10 10 10 DOTHAN 61 82 58 82 57 / 30 30 20 20 10 ALBANY 59 82 58 81 57 / 40 40 20 30 10 VALDOSTA 62 83 59 81 58 / 30 40 20 20 10 CROSS CITY 62 82 59 81 59 / 10 30 20 10 10 APALACHICOLA 65 77 59 76 59 / 10 20 20 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AL...NONE. GM...NONE. && NEAR TERM...BARRY SHORT TERM...GODSEY LONG TERM...GODSEY AVIATION...BARRY MARINE...GODSEY FIRE WEATHER...WOOL HYDROLOGY...GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:23 AM EDT | Dense Fog Advisory | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 4 hr |
| Mar 31, 5:13 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin | 31 min |
| Mar 31, 6:26 PM EDT | Special Weather Statement | TAE | Irwin | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.